Texas, 2008Hail and Heavy Rain in Texas, June 21, 2008
June 21, 2008 · NWS LUB · 2 events in 1 county or zone
An isolated severe thunderstorm moved southeastward over portions of northern Swisher County during the very early morning hours of the 21st. Multiple reports indicated that large hail up to the size of pennies fell in Happy.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm moved southeastward over portions of northern Swisher County during the very early morning hours of the 21st. Multiple reports indicated that large hail up to the size of pennies fell in Happy. The storm additionally produced very heavy rainfall which caused ponding of water in many city streets.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 20, 2:25 PM CST, 10 hours 20 minutes earlier.
Area forecast discussion, Jun 20, 2:25 PM CST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT FRI JUN 20 2008
.SHORT TERM...
NORTHWEST FLOW ALOFT CONTINUES OVER THE AREA TODAY AND WILL CONTINUE
THROUGH TOMORROW. ALTHOUGH THIS UPPER AIR PATTERN LOOKS SIMILAR TO
YESTERDAY WHEN WE HAD SUCH WIDESPREAD COVERAGE OF SEVERE
THUNDERSTORMS...OUR LOW LEVEL WIND FLOW AND MOISTURE IS NOT NEARLY
AS CONDUCIVE TO THE PRODUCTION OF THUNDERSTORMS. WHILE STORMS WERE
ALREADY GOING OVER NORTHEASTERN NEW MEXICO AND EASTERN COLORADO AT 3
PM...THE ATMOSPHERE OVER THE PANHANDLE IS MUCH MORE STABLE. AS
SUCH...PROPAGATION OF THE STORMS INTO THE LOCAL AREA WILL BE MUCH
MORE DIFFICULT THIS EVENING AND MAY NOT HAPPEN AT ALL. IF THEY
DO...THE MORE LIMITED INSTABILITY IS MUCH LESS LIKELY TO SUPPORT
SEVERE WEATHER. CORRESPONDINGLY IN THE DAY ONE OUTLOOK...SPC HAS
PULLED BACK THE SLIGHT CHANCE OF SEVERE TO WHERE IT JUST TOUCHES THE
EXTREME SOUTHWEST PANHANDLE.
LATE TONIGHT...THE MODELS SHOW INCREASED SOUTHEASTERLY LOW LEVEL
FLOW ALONG WITH A COMPLEX OF STORMS DEVELOPING OVER EASTERN COLORADO
DURING THE EARLY MORNING HOURS. THOSE THUNDERSTORMS ARE FORECAST TO
MOVE SOUTH SOUTHEAST ACROSS THE PANHANDLE INTO SOUTH PLAINS AND
ROLLING PLAINS DURING THE DAY SATURDAY. AT PRESENT WE ARE LEADING TO
ACCEPT THIS SOLUTION AND AS SUCH REDUCE RAIN CHANCES THIS
EVENING...BUT THEN INCREASE THEM SOME TOMORROW.
.LONG TERM...
ONLY MINOR LONG TERM GRID/FORECAST CHANGES WERE REQUIRED FOR THIS
UPDATE. THE CURRENT SYNOPTIC PATTERN WILL REMAIN SUPPORTIVE OF
INTERMITTENT RAIN/STORM CHANCES...PRIMARILY NOCTURNAL...AS WELL AS
NEAR/JUST ABOVE SEASONAL AVERAGE TEMPERATURES.
BY SATURDAY EVENING...GUIDANCE MODELS SUGGEST THAT ONGOING
CONVECTIVE ACTIVITY MAY BE TRANSITIONING SOUTH/WEST OF THE SOUTH
PLAINS ALONG AN EFFECTIVE FRONTAL BOUNDARY/OUTFLOW. CURRENT PROGS
ACTUALLY LOOK AS IF THE BETTER RAIN CHANCES WILL BE BEFORE 00Z
6/22...BUT GIVEN THE PATTERN...WILL NOT DEVIATE FROM GOING SLIGHT
CHANCE/CHANCE GRIDDED POPS. ADDITIONAL MINOR WAVES EMBEDDED WITHIN
THE PERIPHERY OF THE RIDGE APPEAR TO BE SUPPORTIVE OF CONVECTIVE
DEVELOPMENT/COMPLEXES PROPAGATING SOUTHEASTWARD FROM THE HIGHER
TERRAIN SUNDAY...MONDAY...AND TUESDAY NIGHTS. GENERALLY EXPECT
RAIN/STORM CHANCES WILL REMAIN VALID GIVEN THE PROGGED PERSISTENCE
OF THE SUBTROPICAL RIDGE ALOFT OVER NORTHWEST MEXICO/DESERT
SOUTHWEST AND ASSOCIATED MODERATE NORTHWESTERLY FLOW OVER THE
ROCKIES/SOUTHERN PLAINS THROUGH THE FIRST HALF OF THE UPCOMING
WORK WEEK. ATTM...SOLUTIONS SUGGEST THE RIDGE MAY FINALLY BUILD
NORTHEASTWARD OVER NEW MEXICO...REDUCING THE NORTHWESTERLY FLOW
OVER THE REGION AND HENCE LIMITING THE LIKELIHOOD OF SOUTHWARD
MOVING NIGHTTIME MCS/S.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 61 86 62 90 63 / 40 30 30 10 20
TULIA 64 86 61 89 64 / 50 30 20 10 20
PLAINVIEW 65 86 62 89 64 / 40 30 20 10 20
LEVELLAND 64 87 65 90 64 / 40 30 30 10 20
LUBBOCK 65 86 65 90 67 / 40 30 20 10 10
DENVER CITY 64 89 65 91 65 / 40 30 30 10 20
BROWNFIELD 66 88 66 91 65 / 40 30 30 10 20
CHILDRESS 66 88 65 95 67 / 50 30 20 10 10
SPUR 67 90 67 93 67 / 40 30 20 10 10
ASPERMONT 68 90 66 95 68 / 40 30 30 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
04/20
Hazardous weather outlook, Jun 20, 4:10 PM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
510 PM CDT FRI JUN 20 2008
TXZ021>044-212215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
510 PM CDT FRI JUN 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT OVER THE NORTHERN SOUTH PLAINS AND THE
SOUTHERN PANHANDLE. THE GREATEST THREAT IS EXPECTED TO OCCUR
DURING THE OVERNIGHT HOURS.
THE FAVORED FORMATION AREA FOR STORMS THIS AFTERNOON IS LIKELY
SIGNIFICANTLY OUT OF OUR LOCAL AREA...OVER EASTERN COLORADO OR
POSSIBLY NORTHEAST NEW MEXICO. STEEP MID LEVEL TEMPERATURE LAPSE
RATES...AND STRONG WIND SHEAR ARE EXPECTED TO HELP MAINTAIN THE
THUNDERSTORM ACTIVITY AS IT MOVES SOUTH AND SOUTHEAST INTO THE
PANHANDLE TONIGHT. VERY LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREAT FROM STORMS WHICH MOVE INTO THE SOUTHERN PANHANDLE
AND NORTHERN SOUTH PLAINS. IF STORMS CONTINUE TO MOVE SOUTH INTO
THE SOUTHERN SOUTH PLAINS OVERNIGHT...DECREASING AMOUNTS OF
INSTABILITY SHOULD REDUCE THE THREAT OF DAMAGING WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER CONVECTIVE COMPLEX WITH SCATTERED THUNDERSTORMS IS
EXPECTED SATURDAY OR SATURDAY NIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR THE WESTERN SOUTH PLAINS AND EXTREME
SOUTHWEST PANHANDLE...MAINLY WEST OF THE I-27 AND US 87 CORRIDOR.
LOOK OUT FOR LARGE HAIL AND DAMAGING WINDS FROM THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...OR POSSIBLY LATE THIS
EVENING OVER THE SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS.
In the hours before
Special weather statement, Jun 21, 12:15 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
115 AM CDT SAT JUN 21 2008
TXZ022>024-210645-
CASTRO TX-SWISHER TX-BRISCOE TX-
115 AM CDT SAT JUN 21 2008
...STRONG THUNDERSTORM APPROACHING NORTHERN PARTS OF SWISHER...
CASTRO...AND BRISCOE COUNTIES...
AT 112 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES NORTH OF TULIA...OR ABOUT 10 MILES
NORTH OF HAPPY...MOVING SOUTHEAST AT 20 MPH.
HAIL AND BRIEF...STRONG WIND GUSTS ARE EXPECTED WITH THIS STORM. IF
CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 21, 12:18 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE LUBBOCK TX
118 AM CDT SAT JUN 21 2008
TXZ022>024-210645-
CASTRO TX-SWISHER TX-BRISCOE TX-
118 AM CDT SAT JUN 21 2008
...STRONG THUNDERSTORM APPROACHING NORTHERN PARTS OF SWISHER...
CASTRO...AND BRISCOE COUNTIES...
AT 112 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES NORTH OF TULIA...OR ABOUT 10 MILES
NORTH OF HAPPY...MOVING SOUTHEAST AT 20 MPH.
HAIL AND BRIEF...STRONG WIND GUSTS ARE EXPECTED WITH THIS STORM. IF
CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Heavy Rain, Swisher
- When
- June 21, 12:45 AM CST to 1:30 AM CST
- Where
- Swisher County, Happy
- Reported by
- Trained Spotter
- Coordinates
- 34.730, -101.850
A trained storm spotter reported up to two and a half inches of rainfall in association with a severe thunderstorm over Happy during the very early morning hours of the 21st. Many city streets were reported to be flooded with ponding water. No damage was reported.
Hail, Swisher
- When
- June 21, 12:55 AM CST to 1:00 AM CST
- Where
- Swisher County, Happy
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.730, -101.850
Penny size hail was reported in Happy by local law enforcement officials and the public.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 21, 20082 deaths · 1 event
- Wildfire in California, June 21 to 30, 200824 injured · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 21, 20081 death · 3 injured · 50 kt wind · 2 events
- Hail and Damaging Winds in Ohio, June 21, 2008$358,000 · 1.75 in hail · 48 events
- Hail and Damaging Wind in Nebraska, June 21, 2008$1.6 million · 1.75 in hail · 8 events
- Damaging Winds in Pennsylvania, June 21, 2008$275,000 · 50 kt wind · 6 events
- Tornadoes and Hail in Texas, June 21, 2008$155,000 · EF0 · 13 events
- Flash Flood and Hail in Michigan, June 21, 2008$105,000 · 1.75 in hail · 21 events
- Flash Flood and Damaging Winds in Georgia, June 21, 2008$89,000 · 50 kt wind · 6 events
- Hail in North Carolina, June 21, 2008$100,000 · 1 in hail · 2 events
- Tornado and Flash Flood in South Carolina, June 21, 20081 injured · $25,000 · EF0 · 23 events
- Damaging Wind in Arizona, June 21, 2008$50,000 · 51 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100423, 100422.